Assessing and valuing the nonlinear structure of hedge fund returns
Article first published online: 7 JAN 2010
Copyright © 2010 John Wiley & Sons, Ltd.
Journal of Applied Econometrics
Volume 26, Issue 2, pages 193–212, March 2011
How to Cite
Diez De Los Rios, A. and Garcia, R. (2011), Assessing and valuing the nonlinear structure of hedge fund returns. J. Appl. Econ., 26: 193–212. doi: 10.1002/jae.1147
- Issue published online: 7 JAN 2010
- Article first published online: 7 JAN 2010
- Manuscript Revised: 22 JUN 2009
- Manuscript Received: 3 DEC 2007
- Fonds Québécois de la recherche sur la société et la culture (FQRSC)
- Social Sciences and Humanities Research Council of Canada (SSHRC)
- Network of Centres of Excellence (MITACS), Hydro-Québec, and the Bank of Canada
Several studies have put forward that hedge fund returns exhibit a nonlinear relationship with equity market returns, captured either through constructed portfolios of traded options or piece-wise linear regressions. This paper provides a statistical methodology to unveil such nonlinear features with respect to returns on benchmark risk portfolios. We estimate a portfolio of options that best approximates the returns of a given hedge fund, account for this search in the statistical testing of the nonlinearity, and provide a reliable test for a positive valuation of the fund. We find that not all fund categories exhibit significant nonlinearities, and that only a few strategies provide significant value to investors. Our methodology helps identify individual funds that provide value in an otherwise poorly performing category. Copyright © 2010 John Wiley & Sons, Ltd.